On Weil Polynomials of K3 Surfaces

  • Andreas-Stephan Elsenhans
  • Jörg Jahnel
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6197)


For K3 surfaces, we derive some conditions the characteristic polynomial of the Frobenius on the étale cohomology must satisfy. These conditions may be used to speed up the computation of Picard numbers and the decision of the sign in the functional equation**. Our investigations are based on the Artin-Tate formula.


Characteristic Polynomial Galois Group Abelian Variety Extension Condition Picard Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Artin, M., Swinnerton-Dyer, S.P.: The Shafarevich-Tate conjecture for pencils of elliptic curves on K3 surfaces. Invent. Math. 20, 249–266 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Beauville, A.: Surfaces algébriques complexes, Astérisque 54, Société Mathématique de France, Paris (1978)Google Scholar
  3. 3.
    Deligne, P.: La conjecture de Weil I. Publ. Math. IHES 43, 273–307 (1974)MathSciNetGoogle Scholar
  4. 4.
    Deligne, P.: Relèvement des surfaces K3 en caractéristique nulle. In: Prepared for publication by Luc Illusie, Algebraic surfaces (Orsay 1976–78). LNM, vol. 868, pp. 58–79. Springer, Berlin (1981)Google Scholar
  5. 5.
    Elsenhans, A.-S., Jahnel, J.: The Asymptotics of Points of Bounded Height on Diagonal Cubic and Quartic Threefolds. In: Algorithmic Number Theory (ANTS 7), pp. 317–332. Springer, Berlin (2006)CrossRefGoogle Scholar
  6. 6.
    Elsenhans, A.S., Jahnel, J.: K3 surfaces of Picard rank one and degree two. In: Algorithmic Number Theory (ANTS 8), pp. 212–225. Springer, Berlin (2008)CrossRefGoogle Scholar
  7. 7.
    Elsenhans, A.S., Jahnel, J.: On the computation of the Picard group for K3 surfaces (2009) (preprint)Google Scholar
  8. 8.
    Grothendieck, A.: Le groupe de Brauer, III: Exemples et compléments. In: Grothendieck, A. (ed.) Dix exposés sur la Cohomologie des schémas, pp. 88–188. North-Holland, Amsterdam (1968)Google Scholar
  9. 9.
    Honda, T.: Isogeny classes of abelian varieties over finite fields. J. Math. Soc. Japan 20, 83–95 (1968)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    van Luijk, R.: K3 surfaces with Picard number one and infinitely many rational points. Algebra & Number Theory 1, 1–15 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Milne, J.S.: On a conjecture of Artin and Tate. Ann. of Math. 102, 517–533 (1975)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Milne, J.S.: Duality in the flat cohomology of a surface. Ann. Sci. École Norm. Sup. 4e série 9, 171–201 (1976)Google Scholar
  13. 13.
    Milne, J.S.: Étale Cohomology. Princeton University Press, Princeton (1980)zbMATHGoogle Scholar
  14. 14.
    Motose, K.: On values of cyclotomic polynomials. VIII. Bull. Fac. Sci. Technol. Hirosaki Univ. 9, 15–27 (2006)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Nygaard, N.O.: The Tate conjecture for ordinary K3 surfaces over finite fields. Invent. Math. 74, 213–237 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Nygaard, N.O., Ogus, A.: Tate’s conjecture for K3 surfaces of finite height. Ann. of Math. 122, 461–507 (1985)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Tate, J.: Conjectures on algebraic cycles in l-adic cohomology. In: Motives, Proc. Sympos. Pure Math., vol. 55(1), pp. 71–83. Amer. Math. Soc., Providence (1994)Google Scholar
  18. 18.
    Zarhin, Y.I.: Transcendental cycles on ordinary K3 surfaces over finite fields. Duke Math. J. 72, 65–83 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Zarhin, Y.I.: The Brauer group of an abelian variety over a finite field. Izv. Akad. Nauk SSSR Ser. Mat. 46, 211–243 (1982) (Russian)MathSciNetGoogle Scholar
  20. 20.
    Zeilberger, D.: A combinatorial proof of Newtons’s identities. Discrete Math. 49, 319 (1984)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Andreas-Stephan Elsenhans
    • 1
  • Jörg Jahnel
    • 2
  1. 1.Mathematisches InstitutUniversität BayreuthBayreuthGermany
  2. 2.Fachbereich 6, MathematikUniversität SiegenSiegenGermany

Personalised recommendations